Shoulder pain is very common in diabetic patients and often treated with steroid injections, with subsequent increases in blood glucose levels or the need for additional insulin being questioned. We report a case of significant and prolonged elevation of blood glucose levels and resultant insulin requirement in a type 1 diabetic man after a single 40 mg injection of triamcinolone for shoulder pain. Within 48 h, the shoulder pain as assessed by a visual analogue scale (0–10) was reduced to zero, but the elevated insulin requirements continued for 4 weeks after the injection. This finding suggests that steroid injections for shoulder pain in diabetics may not always be as safe as previously thought. We propose that medical practitioners advise their patients to monitor their glucose levels more carefully after such injections and that caution is exercised when considering administrating these injections to those who have poorly controlled blood glucose levels preinjection to avoid ketoacidosis.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.